Missouri, 2025

Tornadoes and Hail in Missouri, May 16, 2025

May 16, 2025 · NWS LSX · 96 events in 11 counties and zones

During the afternoon of May 16th, numerous supercells developed ahead of a cold front and within a favorable environment for high-end severe weather. 5 inch hail, wind damage, and two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
38
Property damage
$1.6 billion
Crop damage
None recorded
Events
96

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the afternoon of May 16th, numerous supercells developed ahead of a cold front and within a favorable environment for high-end severe weather. These produced widespread severe weather including 2 to 2.5 inch hail, wind damage, and two tornadoes. One of these tornadoes ripped through St. Louis County and City, resulting in over $1 billion in damages and taking the lives of 4 individuals. Another lost his life to strong winds outside of the same tornadic supercell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 16, 11:14 AM CST, 1 hour 23 minutes earlier. Its key messages:

  • Severe thunderstorms are expected to develop along or just ahead of a cold front this afternoon. Hail in excess of 2 inches in diameter and damaging winds in excess of 80 mph are the primary threats. A few tornadoes are also possible. If tornadoes do develop, they could be strong.
  • After a dry Saturday, the chance for rain returns Sunday and continues into next week, with the highest chances on Monday night and Tuesday.
Area forecast discussion, May 16, 11:14 AM CST, 1 hour 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1214 PM CDT Fri May 16 2025

.KEY MESSAGES...

- Severe thunderstorms are expected to develop along or just
  ahead of a cold front this afternoon. Hail in excess of 2 inches
  in diameter and damaging winds in excess of 80 mph are the
  primary threats. A few tornadoes are also possible. If tornadoes
  do develop, they could be strong.

- After a dry Saturday, the chance for rain returns Sunday and
  continues into next week, with the highest chances on Monday
  night and Tuesday.

&&

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 254 AM CDT Fri May 16 2025

The primary concern in the short term is the severe thunderstorm
threat this afternoon. The environment this afternoon will be
characterized by high CAPE and moderate to strong (mostly) linear
deep-layer shear. All short range deterministic guidance develops
3000+ J/Kg MLCAPE and as much as 4000+ J/Kg by around 18Z this
afternoon ahead of the front. 0-6km shear on all guidance is a
respectable 50-60kts as well. Forecast soundings show steep (7.5-
8.5C/km) mid level lapse rates with 2000+ J/Kg CAPE in the hail
growth zone. With that kind of instability and shear, rotating
updrafts are very likely, and this kind of environment almost
guarantees hail in excess of 2 inches. Low level lapse rates on
forecast soundings are basically dry adiabatic with deep
inverted-V signatures all the way to 850mb, so downdraft winds
from supercells could produce wind gusts in excess of 80 mph.
Linear shear will support splits and, depending on coverage,
mergers leading to upscale growth. All this leads to a high
confidence in severe weather this afternoon. With that said, where
and when convective initiation will occur is still somewhat
uncertain. The general consensus in most of the deterministic
models, including most CAMs is that CI will occur between 18-20Z
this afternoon over east central and southeast Missouri. The HRRR
has been particularly consistent in showing this the past several
runs. HREF probability of 2000+ J/Kg SBCAPE/>25 CINH/and 45kt+
0-6km shear maxes out at around 60% during that period just west
of the STL Metro area, extending southwest near the I-44 corridor.
This lends confidence to an early/mid afternoon CI west of the
Mississippi. There is a less likely scenario depicted by the
deterministic GFS and ECMWF where CINH is stronger, and there
isn't enough low level convergence along the front to initiate
convection until later in the afternoon over far southeast
Missouri and south central Illinois. To be clear, I think this
scenario is less likely, but it is plausible. One way or another,
forecast storm motion is 45-50kts, so even if the storms fire in
east central Missouri, they should clear eastern portions of the
CWFA by 22-00Z.

The remainder of the short term looks quiet with the cold front
moving down into Arkansas and the Tennessee Valley.  Cooler  and
drier air will spill into the Mid Mississippi Valley tonight and
Saturday.  Lows Saturday morning will range from around 50 in
northeast Missouri to the mid to upper 50s in the STL Metro and
parts of southeast Missouri and southwest Illinois.  Highs Saturday
will be around 10 degrees cooler than Today in the mid 70s to around
80.

Carney

&&

.LONG TERM...  (Saturday Night through Thursday)
Issued at 254 AM CDT Fri May 16 2025

We look to continue with the active pattern into early next week as
the LREF shows another upper low now moving into the Midwest by the
middle of next week.  The cluster analysis is showing some spread
with regards to the track and the timing of the upper low which
could affect potential heavy rainfall and strong to severe
thunderstorms.

We will begin to see the chances for showers and thunderstorms to
slowly increase late Saturday night into Sunday as the LREF is
showing a warm front beginning to move north from the Missouri/
Arkansas border.  The chances will be highest on Sunday night and
again Monday night when it is likely that a low level jet will set
up the potential for MCSs to track along and north of the warm front
and the LREF members have it's highest chances (70-90%) for rain
both on Sunday/early Monday and Monday night/early Tuesday.  Most of
it's members are also producing rain as it brings a surface low and
cold front through the area late Tuesday. I couldn't rule out a few
hail producers with these MCSs given the forecast CAPE profiles and
the deep layer shear.  The deterministic GFS/ECMWF are showing
MLCAPES in the 1000-1500 J/kg range with deep layer shear of 40-50
knots on Tuesday, so depending of the track of the upper low, a few
strong to severe thunderstorms remain possible.  The LREF is still
advertising around a 60% chance of >2" of rainfall over the next 7
days over the entire area with only about of 10% of >4" of rainfall.
Still, this higher chance is possible with any training
thunderstorms that occur with the MCSs.

The low will move off to the east by late next week and
northwesterly flow will set up aloft.  After temperatures mainly in
the 70s and 80s Sunday into Tuesday, highs will fall off into the
60s for the mid to late next week.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1210 PM CDT Fri May 16 2025

Isolated to scattered thunderstorms will develop along a cold
front over the next couple of hours. The metro terminals still
have the best chance, but coverage is too low to be confident
enough to introduce a prevailing or a TEMPO. Any thunderstorm that
does directly impact a terminal would have the capability of
producing low visibilities in heavy downpours and large hail with
some wind threat as well. Storms will move off to the east
quickly, with dry weather and VFR conditions favored thereafter.
Winds are expected to veer through this evening, with
west/northwest winds behind the front. Gusts may diminish or at
least weaken this evening before picking back up again by mid
morning on Saturday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 16, 4:09 AM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
509 AM CDT Fri May 16 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
509 AM CDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Severe thunderstorms are likely this afternoon across parts of east
central and southeast Missouri into southwest and south central
Illinois. Very large hail in excess of 2 inches in diameter, damaging
wind gusts in excess of 80 mph, and a few tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again late Saturday night through next
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early this
evening.

Carney

The radar

The St Louis radar (KLSX), 49 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

86 hail, 7 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Franklin

When
May 16, 12:37 PM CST
Where
Franklin County, 2.07 mi S of New Haven
Measured
1.5 in hail
Reported by
Public
Coordinates
38.570, -91.220

Hail, Franklin

When
May 16, 12:41 PM CST
Where
Franklin County, 2.16 mi E of New Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.600, -91.180

Hail, Franklin

When
May 16, 12:43 PM CST
Where
Franklin County, 2.27 mi ESE of New Haven
Measured
1 in hail
Reported by
Public
Coordinates
38.590, -91.180

Hail, Franklin

When
May 16, 12:43 PM CST
Where
Franklin County, 0.69 mi N of New Haven
Measured
1 in hail
Reported by
Public
Coordinates
38.610, -91.220

Hail, Warren

When
May 16, 12:44 PM CST
Where
Warren County, 0.54 mi W of Concord Hill
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -91.140

Hail, Montgomery

When
May 16, 12:45 PM CST
Where
Montgomery County, Liege
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.000, -91.350

Emergency management relayed a photo of a hailstone.

Hail, Warren

When
May 16, 12:50 PM CST
Where
Warren County, 0.54 mi E of Marthasville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.630, -91.060

The Warren County emergency manager reported golf ball sized hail at Marthasville.

Hail, Warren

When
May 16, 12:51 PM CST
Where
Warren County, Dutzow
Measured
1.75 in hail
Reported by
Public
Coordinates
38.600, -91.000

Hail, Warren

When
May 16, 12:52 PM CST
Where
Warren County, 0.88 mi NE of Dutzow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.610, -90.990

Hail, Franklin

When
May 16, 12:53 PM CST
Where
Franklin County, 0.54 mi W of Gerald
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.400, -91.330

Broadcast media from KSDK sent in a video of measured 2 inch hailstones.

Hail, St. Charles

When
May 16, 1:00 PM CST
Where
St. Charles County, 2.97 mi SSE of New Melle
Measured
1 in hail
Reported by
Public
Coordinates
38.680, -90.860

Hail, St. Charles

When
May 16, 1:00 PM CST
Where
St. Charles County, 0.69 mi S of New Melle
Measured
1 in hail
Reported by
Public
Coordinates
38.710, -90.880

Thunderstorm Wind, Audrain

When
May 16, 1:02 PM CST
Where
Audrain County, 63.12 mi SSE of Martinsburg
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.330, -91.020

Thunderstorm winds downed several trees and power lines across Franklin County. Several vehicle accidents along I-44 were reported at this time as well.

Hail, Franklin

When
May 16, 1:05 PM CST
Where
Franklin County, 0.54 mi W of Washington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.550, -91.010

Hail, Franklin

When
May 16, 1:05 PM CST
Where
Franklin County, 0.54 mi W of Washington
Measured
1.25 in hail
Reported by
Local Official
Coordinates
38.550, -91.010

A Washington School District official submitted a photo of half dollar size hail.

Hail, Franklin

When
May 16, 1:06 PM CST
Where
Franklin County, 0.88 mi NW of Washington
Measured
1 in hail
Reported by
Public
Coordinates
38.560, -91.010

Hail, Franklin

When
May 16, 1:07 PM CST
Where
Franklin County, 0.54 mi W of Washington
Measured
1.75 in hail
Reported by
Public
Coordinates
38.550, -91.010

Hail, St. Charles

When
May 16, 1:07 PM CST
Where
St. Charles County, 0.69 mi S of O Fallon
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -90.700

Hail, St. Charles

When
May 16, 1:07 PM CST to 1:18 PM CST
Where
St. Charles County, 0.54 mi W of Weldon
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.700, -90.680

Hail persisted for 10 or more minutes.

Thunderstorm Wind, St. Charles

When
May 16, 1:10 PM CST to 1:18 PM CST
Where
St. Charles County, 1.28 mi ESE of Dardenne to 1.76 mi ESE of Dardenne
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.760, -90.730

Multiple reports came in of downed power poles and power lines in the area. 12 power poles were downed near Highway N and Money Drive as well as Highway N between Highway K and Bryan Road. 4 power poles were downed cutting off the entrance/exit to a neighborhood 1 mile northeast of Dardenne Prairie.

Hail, St. Charles

When
May 16, 1:12 PM CST
Where
St. Charles County, 2.14 mi SSW of O Fallon
Measured
1.25 in hail
Reported by
Public
Coordinates
38.770, -90.710

Hail, St. Charles

When
May 16, 1:13 PM CST
Where
St. Charles County, Defiance
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.630, -90.780

Hail, St. Charles

When
May 16, 1:15 PM CST
Where
St. Charles County, 1.76 mi WSW of Weldon Spg
Measured
1.75 in hail
Reported by
Public
Coordinates
38.710, -90.710

Golf ball sized hail 3ENE of our office specifically.

Hail, St. Charles

When
May 16, 1:18 PM CST
Where
St. Charles County, 0.69 mi S of Weldon Spg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.710, -90.680

Hail, St. Charles

When
May 16, 1:18 PM CST
Where
St. Charles County, 1.75 mi NW of Weldon Spg
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -90.700

Hail, St. Charles

When
May 16, 1:18 PM CST
Where
St. Charles County, 1.62 mi E of Dardenne
Measured
1 in hail
Reported by
Public
Coordinates
38.770, -90.720

Hail, St. Louis

When
May 16, 1:18 PM CST
Where
St. Louis County, 0.88 mi SE of Centaur
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -90.690

Hail, St. Louis

When
May 16, 1:18 PM CST
Where
St. Louis County, 0.88 mi SE of Centaur
Measured
1.5 in hail
Reported by
Public
Coordinates
38.620, -90.690

Hail, St. Louis

When
May 16, 1:19 PM CST
Where
St. Louis County, 0.88 mi SE of Centaur
Measured
1.75 in hail
Reported by
Public
Coordinates
38.620, -90.690

Hail, St. Charles

When
May 16, 1:20 PM CST
Where
St. Charles County, 0.69 mi S of Harvester
Measured
2 in hail
Reported by
Public
Coordinates
38.740, -90.580

Hail, St. Charles

When
May 16, 1:20 PM CST
Where
St. Charles County, 1.62 mi E of Weldon Spg
Measured
1.5 in hail
Reported by
Public
Coordinates
38.720, -90.650

Hail, St. Charles

When
May 16, 1:20 PM CST
Where
St. Charles County, 1.75 mi SE of St Peters
Measured
1 in hail
Reported by
Public
Coordinates
38.780, -90.600

Hail, St. Louis

When
May 16, 1:20 PM CST
Where
St. Louis County, 0.88 mi SE of Centaur
Measured
1.75 in hail
Reported by
Public
Coordinates
38.620, -90.690

Hail, St. Charles

When
May 16, 1:21 PM CST
Where
St. Charles County, 0.88 mi SE of Cottleville
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -90.640

Hail, St. Charles

When
May 16, 1:21 PM CST
Where
St. Charles County, 0.88 mi SE of All Saints Vlg
Measured
1 in hail
Reported by
Public
Coordinates
38.760, -90.660

Thunderstorm Wind, St. Louis

When
May 16, 1:21 PM CST
Where
St. Louis County, 0.54 mi W of Gumbo
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.670, -90.630

Thunderstorm winds shattered the windows of a business in Chesterfield. Numerous injuries were reported, but the exact number is unknown.

Hail, St. Louis

When
May 16, 1:21 PM CST
Where
St. Louis County, 0.88 mi SE of Centaur
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -90.690

Hail, St. Louis

When
May 16, 1:22 PM CST
Where
St. Louis County, 0.88 mi SE of Centaur
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -90.690

Hail, St. Charles

When
May 16, 1:23 PM CST
Where
St. Charles County, 0.69 mi N of Weldon Spg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.730, -90.680

Hail, St. Louis

When
May 16, 1:23 PM CST
Where
St. Louis County, 0.69 mi S of (Sus)spirit/St Louis
Measured
1.75 in hail
Reported by
Public
Coordinates
38.660, -90.650

Hail, St. Charles

When
May 16, 1:24 PM CST
Where
St. Charles County, 1.38 mi S of Cottleville
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.730, -90.650

Hail, St. Charles

When
May 16, 1:24 PM CST
Where
St. Charles County, 1.75 mi SE of Cottleville
Measured
1.25 in hail
Reported by
Public
Coordinates
38.730, -90.630

The caller also reported estimated 60 mph winds with the hail.

Hail, St. Charles

When
May 16, 1:24 PM CST
Where
St. Charles County, 1.76 mi ENE of Cottleville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.760, -90.620

A photo of the hail was provided by Spectrum News.

Hail, St. Charles

When
May 16, 1:24 PM CST
Where
St. Charles County, 1.28 mi WNW of Harvester
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.760, -90.600

Hail, St. Louis

When
May 16, 1:24 PM CST
Where
St. Louis County, 1.28 mi WSW of Chesterfield
Measured
1.75 in hail
Reported by
Public
Coordinates
38.660, -90.590

Hail, St. Louis

When
May 16, 1:24 PM CST
Where
St. Louis County, 0.88 mi SE of Chesterfield
Measured
2 in hail
Reported by
Local Official
Coordinates
38.660, -90.560

An official from the City of Chesterfield submitted a photo of 2 inch hail.

Hail, St. Louis

When
May 16, 1:24 PM CST
Where
St. Louis County, 0.69 mi S of (Sus)spirit/St Louis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -90.650

Hail, St. Charles

When
May 16, 1:25 PM CST
Where
St. Charles County, Cottleville
Measured
2 in hail
Reported by
Public
Coordinates
38.750, -90.650

The photo of the hailstone was received via social media.

Hail, St. Charles

When
May 16, 1:25 PM CST
Where
St. Charles County, 1.76 mi ESE of Cottleville
Measured
2.5 in hail
Reported by
Public
Coordinates
38.740, -90.620

Hail, St. Charles

When
May 16, 1:25 PM CST
Where
St. Charles County, Harvester
Measured
2 in hail
Reported by
Public
Coordinates
38.750, -90.580

Hail, St. Charles

When
May 16, 1:25 PM CST
Where
St. Charles County, 1.76 mi WSW of Harvester
Measured
1.75 in hail
Reported by
Public
Coordinates
38.740, -90.610

The photo of the hailstone was received via X.

Hail, St. Charles

When
May 16, 1:25 PM CST
Where
St. Charles County, 2.69 mi E of St Peters
Measured
1.25 in hail
Reported by
Public
Coordinates
38.800, -90.570

Hail, St. Charles

When
May 16, 1:25 PM CST
Where
St. Charles County, 1.75 mi SW of Harvester
Measured
1.25 in hail
Reported by
Public
Coordinates
38.730, -90.600

Hail, St. Charles

When
May 16, 1:26 PM CST
Where
St. Charles County, 0.88 mi NW of Harvester
Measured
2 in hail
Reported by
Public
Coordinates
38.760, -90.590

Hail, St. Louis

When
May 16, 1:26 PM CST
Where
St. Louis County, 1.08 mi E of Monarch
Measured
1.25 in hail
Reported by
Public
Coordinates
38.650, -90.650

Hail, St. Louis

When
May 16, 1:26 PM CST
Where
St. Louis County, 0.88 mi NE of South Bellefontaine
Measured
2 in hail
Reported by
Public
Coordinates
38.660, -90.540

Hail, St. Charles

When
May 16, 1:27 PM CST
Where
St. Charles County, 1.76 mi ESE of Cottleville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.740, -90.620

Hail, St. Charles

When
May 16, 1:27 PM CST
Where
St. Charles County, 1.75 mi SE of St Peters
Measured
1.5 in hail
Reported by
Public
Coordinates
38.780, -90.600

Hail, St. Louis

When
May 16, 1:27 PM CST
Where
St. Louis County, 0.88 mi NE of South Bellefontaine
Measured
1.75 in hail
Reported by
Public
Coordinates
38.660, -90.540

Hail, St. Louis

When
May 16, 1:29 PM CST
Where
St. Louis County, 1.08 mi E of South Bellefontaine
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -90.530

Hail, St. Louis

When
May 16, 1:29 PM CST
Where
St. Louis County, 0.69 mi N of South Bellefontaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.660, -90.550

Hail, St. Charles

When
May 16, 1:30 PM CST
Where
St. Charles County, 1.76 mi ESE of Cottleville
Measured
2 in hail
Reported by
Public
Coordinates
38.740, -90.620

Hail, St. Louis

When
May 16, 1:30 PM CST
Where
St. Louis County, 1.48 mi SSW of St Louis Arrowhead A
Measured
1 in hail
Reported by
Public
Coordinates
38.680, -90.530

Hail, St. Louis

When
May 16, 1:32 PM CST
Where
St. Louis County, 0.88 mi NW of Town and Country
Measured
1.25 in hail
Reported by
Public
Coordinates
38.640, -90.480

Hail, St. Louis

When
May 16, 1:33 PM CST
Where
St. Louis County, 0.54 mi E of Chesterfield
Measured
1.5 in hail
Reported by
Public
Coordinates
38.670, -90.560

Thunderstorm Wind, Jefferson

When
May 16, 1:33 PM CST
Where
Jefferson County, 0.69 mi S of High Ridge
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.460, -90.530

Thunderstorm winds downed numerous trees and wires in northern Jefferson County around the High Ridge and Saline Valley area.

Hail, St. Louis

When
May 16, 1:34 PM CST
Where
St. Louis County, 0.69 mi N of South Bellefontaine
Measured
1.25 in hail
Reported by
Public
Coordinates
38.660, -90.550

Thunderstorm Wind, St. Louis

When
May 16, 1:35 PM CST
Where
St. Louis County, 0.88 mi NE of Westwood
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.660, -90.440

Hail, St. Louis

When
May 16, 1:35 PM CST
Where
St. Louis County, 0.88 mi NE of Westwood
Measured
1 in hail
Reported by
Public
Coordinates
38.660, -90.440

Hail, St. Louis

When
May 16, 1:35 PM CST
Where
St. Louis County, 0.69 mi S of Westwood
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -90.450

Hail, St. Louis

When
May 16, 1:35 PM CST
Where
St. Louis County, 0.88 mi NE of Vinita Park
Measured
1.25 in hail
Reported by
Public
Coordinates
38.690, -90.360

Hail, St. Louis

When
May 16, 1:37 PM CST
Where
St. Louis County, 1.08 mi W of Hanley Hills
Measured
1.25 in hail
Reported by
Public
Coordinates
38.700, -90.350

Half dollar sized hail was reported in Overland and Charlack.

Hail, St. Louis

When
May 16, 1:37 PM CST
Where
St. Louis County, Natural Bridge Jct
Measured
1 in hail
Reported by
Public
Coordinates
38.750, -90.430

Quarter sized hail fell at St. Charles Rock Road and McKelvey Road.

Hail, St. Louis

When
May 16, 1:37 PM CST
Where
St. Louis County, 0.69 mi S of Charlack
Measured
1.75 in hail
Reported by
Public
Coordinates
38.710, -90.350

Hail, St. Louis

When
May 16, 1:38 PM CST
Where
St. Louis County, 0.69 mi N of St Johns
Measured
1 in hail
Reported by
Public
Coordinates
38.730, -90.370

Tornado, St. Louis

When
May 16, 1:39 PM CST to 1:42 PM CST
Where
St. Louis County, 1 mi WSW of Clayton to 1.46 mi ESE of Clayton
Rating
EF2
Path length
2.3 mi
Path width
500 yd
Continued into
St. Louis (C), Mo (LSX)
Reported by
NWS Storm Survey
Coordinates
38.644, -90.347

NWS Survey determined a tornado touched down in west Clayton, twisting power poles, guttering, and trees as it tracked east. In Richmond Heights, the tornado blew out the windows of St. Mary's Hospital. It also damaged its exterior and threw insulation and metal around the area. At Washington University large fences and trees were blown over. The tornado then continued into St. Louis City.

Tornado, St. Louis (C)

When
May 16, 1:42 PM CST to 1:49 PM CST
Where
St. Louis (C) County, 1.34 mi WSW of Tower Grove to 3.93 mi NE of St Louis
Rating
EF0
Path length
6.61 mi
Path width
1,750 yd
Continued into
Madison, Il (LSX)
Deaths
4 direct, 0 indirect
Injuries
38 direct, 0 indirect
Property damage
$1.6 billion
Reported by
NWS Storm Survey
Coordinates
38.645, -90.304

The tornado was its widest and strongest in St. Louis City. After it crossed into the City, the tornado caused major tree and structural damage in and around Forest Park and its northern neighborhoods. The then EF-3 tornado continued northeast into North St. Louis City where 4 individuals lost their lives. Continuing northeast still, the tornado began to weaken. Overall, thousands of buildings were damaged in St. Louis City costing an estimated $1.6 billion in damages.

Hail, St. Louis

When
May 16, 1:43 PM CST
Where
St. Louis County, 0.88 mi SE of Olivette
Measured
1.5 in hail
Reported by
Public
Coordinates
38.660, -90.370

Hail, St. Louis

When
May 16, 1:44 PM CST
Where
St. Louis County, 0.69 mi S of Charlack
Measured
1.5 in hail
Reported by
Public
Coordinates
38.710, -90.350

Hail, St. Louis

When
May 16, 1:45 PM CST
Where
St. Louis County, 1.08 mi W of Overland
Measured
1 in hail
Reported by
Public
Coordinates
38.700, -90.400

Hail, St. Louis

When
May 16, 1:46 PM CST
Where
St. Louis County, University City
Measured
2 in hail
Reported by
Public
Coordinates
38.670, -90.330

Hail, St. Louis

When
May 16, 1:46 PM CST
Where
St. Louis County, 0.54 mi E of Vinita Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.680, -90.360

Hail, St. Louis

When
May 16, 1:46 PM CST
Where
St. Louis County, 0.69 mi N of Bel Nor
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.710, -90.320

Hail fell near Clearview and Hatherly in north city.

Thunderstorm Wind, St. Louis

When
May 16, 1:46 PM CST
Where
St. Louis County, 0.69 mi S of Grant
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.560, -90.330

Thunderstorm winds damaged a carport near Affton.

Thunderstorm Wind, St. Louis

When
May 16, 1:46 PM CST
Where
St. Louis County, 2.27 mi ENE of Gravois
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.560, -90.260

A man was driving on Grand Drive in Carondelet Park when a tree was uprooted and collapsed on his truck. He was killed instantly. This was not due to the tornado but possibly from rear flank downdraft winds on the south side of the supercell.

Hail, St. Louis

When
May 16, 1:47 PM CST
Where
St. Louis County, 0.54 mi W of Pagedale
Measured
1 in hail
Reported by
Public
Coordinates
38.680, -90.330

Tornado, Iron

When
May 16, 1:53 PM CST to 1:56 PM CST
Where
Iron County, 0.69 mi WSW of Des Arc to 2.57 mi ENE of Des Arc
Rating
EF2
Path length
3.26 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
37.275, -90.661

An EF-2 tornado touched down in Des ARc and tracked for 3.26 miles. Some buildings damaged by a tornado on March 14th were damaged again by this tornado.

Hail, St. Louis

When
May 16, 1:54 PM CST
Where
St. Louis County, Clayton
Measured
1.5 in hail
Reported by
Public
Coordinates
38.650, -90.330

Hail, Iron

When
May 16, 2:26 PM CST
Where
Iron County, 1.3 mi ESE of Annapolis
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
37.360, -90.700

Hail, St. Francois

When
May 16, 3:00 PM CST
Where
St. Francois County, 2.07 mi S of Silver Spgs
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.970, -90.530

An NWS employee received this information from a family member in the area.

Hail, St. Francois

When
May 16, 3:03 PM CST
Where
St. Francois County, 0.69 mi S of Silver Spgs
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -90.530

Hail, Ste. Genevieve

When
May 16, 3:14 PM CST
Where
Ste. Genevieve County, Ste Genevieve
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -90.050

Hail, Ste. Genevieve

When
May 16, 3:15 PM CST
Where
Ste. Genevieve County, 0.88 mi SW of Ste Genevieve
Measured
1 in hail
Reported by
Public
Coordinates
37.970, -90.060

Quarter sized hail fell at US 61 and Market Street in Ste. Genevieve.

Hail, St. Francois

When
May 16, 3:53 PM CST
Where
St. Francois County, 0.88 mi NE of Farmington
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.790, -90.410

Hail fell near KREI Radio in Farmington.

Hail, St. Francois

When
May 16, 3:55 PM CST
Where
St. Francois County, 1.76 mi NE of Farmington
Measured
1.5 in hail
Reported by
Public
Coordinates
37.800, -90.400

Hail, St. Francois

When
May 16, 3:55 PM CST
Where
St. Francois County, 1.38 mi S of Farmington
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -90.420

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, St. Louis (C)2025-05-1674FemaleChurchDirect
Tornado, St. Louis (C)2025-05-1670FemalePermanent HomeDirect
Tornado, St. Louis (C)2025-05-1660FemalePermanent HomeDirect
Tornado, St. Louis (C)2025-05-1678FemalePermanent HomeDirect
Thunderstorm Wind, St. Louis2025-05-1648MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyThe tornado archive for Missouri, 2025Warnings in Missouri, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256904, 1256905, 1256907, 1256908, 1256916, 1262169, 1256917, 1256918, 1256919, 1256909, 1256920, 1256921, 1256910, 1256912, 1256913, 1256914, 1256915, 1256922, 1256928, 1256924, 1256925, 1256926, 1256927, 1256929, 1256930, 1256931, 1262172, 1262173, 1262174, 1256932, 1256933, 1262151, 1262175, 1262152, 1262153, 1262171, 1262177, 1262178, 1262154, 1262179, and more.